BACK TOTOP Browse A-ZSearchBrowse A-ZABCDEFGHIJKLMNOPQRSTUVWXYZ0-9 E-mail FormEmail ResultsName:Email address:Recipients Name:Recipients address:Message: Print-FriendlyBookmarksbookmarks-menuLip moisturizer poisoningChapstick poisoningThis poisoning results from eating or swallowing lip moisturizers containing para-aminobenzoic acid.This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. Poisonous Ingredient Para-aminobenzoic acid is a naturally occurring substance that can absorb ultraviolet (UV) light. It is often used in sunscreen products, including lip moisturizers containing sunblocks. It is harmful in large amounts. It can also cause an allergic reaction in some people.Para-aminobenzoic acidPara-aminobenzoic acid (PABA) is a natural substance. It is often used in sunscreen products. PABA is sometimes called vitamin Bx, but it is not a ...Read Article Now Book Mark Article Where Found Para-aminobenzoic acid is found in certain lip balm and moisturizers containing a sunblock. Chapstick is one brand name. Symptoms Symptoms include:Diarrhea Eye irritation (if the product touched the eye) Eye irritationEye burning with discharge is burning, itching, or drainage from the eye of any substance other than tears.Read Article Now Book Mark Article Intestinal blockage Nausea and vomiting VomitingNausea is feeling an urge to vomit. It is often called "being sick to your stomach. "Vomiting or throwing-up is forcing the contents of the stomach ...Read Article Now Book Mark Article Shortness of breath (with extremely high doses) If you have an allergy to a dye in the moisturizer, you may develop tongue and throat swelling, wheezing, and trouble breathing. Home Care DO NOT make a person throw up unless told to do so by poison control or a health care professional.If you have an allergic reaction, call 911 or your local emergency number. Before Calling Emergency Determine the following information:The person's age, weight, and condition The name of the product (ingredients and strengths, if known) The time it was swallowed The amount swallowed Poison Control Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.Poison Help hotlineFor a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.Take the container with you to the hospital, if possible. What to Expect at the Emergency Room The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done. The person may receive:Activated charcoal to prevent the poison from absorbing into the digestive tract Fluids through a vein (by IV) Medicines to treat symptomsFor an allergic reaction, the person may need:Airway and breathing support, including oxygen. In extreme cases, a tube may be passed through the mouth into the lungs to prevent aspiration. A breathing machine (ventilator) would then be needed. Chest x-ray. ECG (electrocardiogram, or heart tracing). Medicines specifically for allergic reactions. Outlook (Prognosis) Recovery is very likely. The ingredients are generally considered to be nontoxic.Open ReferencesReferencesMeehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.Marcdante KJ, Kliegman RM. Poisoning. In: Marcdante KJ, Kliegman RM, eds. Nelson Essentials of Pediatrics. 8th ed. Elsevier; 2019:chap 45.AllVideoImagesTogRelated Information Review Date: 10/12/2020 Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team. The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- © 1997- All rights reserved. A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.Content is best viewed in IE9 or above, Firefox and Google Chrome browser.